Oklahoma, 2018

Damaging Winds in Oklahoma, October 9, 2018

October 9, 2018 · NWS TSA · 10 events in 7 counties and zones

Strong to severe thunderstorms developed during the morning hours of the 9th over central Oklahoma and north central Texas, along and ahead of a cold front that was moving into the area. The storms moved into and through eastern Oklahoma during the late morning and early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed during the morning hours of the 9th over central Oklahoma and north central Texas, along and ahead of a cold front that was moving into the area. The storms moved into and through eastern Oklahoma during the late morning and early afternoon. The strongest storms produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Oct 9, 5:48 AM CST, 3 hours 2 minutes earlier.

Area forecast discussion, Oct 9, 5:48 AM CST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
648 AM CDT Tue Oct 9 2018

.DISCUSSION...

The discussion for the 12Z TAF forecast can be found below.

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Multiple rounds of showers and storms expected today at the sites.
Used tempo or prob30 groups to highlight best time windows. MVFR
cigs will overspread the region and will persist thru the period.

Lacy

&&

.PREV DISCUSSION... /Issued 254 AM CDT Tue Oct 9 2018/

DISCUSSION...
Main concerns in the short term include the potential for heavy
rain/flooding and possibly severe thunderstorms mainly this
afternoon and evening, with longer term concerns including another
round of heavy rain and possible flooding over the weekend.

Showers and scattered thunderstorms are ongoing across much of
eastern Oklahoma early this morning in association with a modest
low level jet atop the region. This activity is expected to remain
below severe limits this morning with locally heavy rainfall the
lone potential impact with the strongest cells.

Later today, additional showers and thunderstorms will develop
ahead of the approaching cold front as the vort max and associated
upper jet currently near the Big Bend of Texas swing northeastward
on the eastern periphery of the main upper trough. Much of the
recent CAM guidance indicates and the ECMWF hints that the late
morning and early afternoon development will be more widespread
and farther east than especially the NAM and to some extent the
GFS depict. If the faster solutions verify as the current radar
data tend to indicate they might, the amount and intensity of
severe weather this afternoon should be reduced across much of
the area due to rather limited instability. The exception appears
to be across parts of southeast Oklahoma and perhaps into west
central Arkansas, where even the data with the most aggressive
early daytime development show some higher CAPEs during the late
afternoon and early evening. Due to the above reasoning, will
limit the explicit severe mention in the forecast to areas along
and south of Interstate 40 this afternoon and to the southeast of
a McAlester to Fayetteville line this evening. Given the strong
wind fields, damaging winds and perhaps a few tornadoes would be
the main severe weather threats.

Regarding the heavy rain and flood potential today and tonight,
the system overall continues to look fairly progressive,
especially this afternoon and into the overnight, and as such,
will not issue a Flash Flood Watch at this time. The highest
forecast amounts through tonight are in areas that have not seen
a lot of rainfall in the past couple of days.

The cold front will push completely through the area by Wednesday
afternoon, bringing substantially lower temperatures and moisture
levels through at least Thursday. The favored cold spots could
even drop into the upper 30s Thursday morning.

Heavy rain and flooding concerns increase again toward the weekend
as moisture from current Hurricane Sergio moves into the central
and southern Plains. Although some uncertainty remains in the
placement of the heaviest rains across the area in response to the
increasing moisture, the latest data continue the trend of placing
the axis across roughly the northern half of the forecast area.
Will go with fairly high POPs but not super high QPF at this
point. Expect changes to this forecast for this time frame over
the upcoming couple of days.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   77  52  65  44 / 100  90   0   0
FSM   79  63  72  49 /  80  90  20   0
MLC   77  55  67  47 /  90  90   0   0
BVO   76  50  63  38 / 100  90   0   0
FYV   76  60  66  39 /  80  90  20   0
BYV   77  63  68  43 /  80  90  40   0
MKO   77  54  67  45 /  90  90  10   0
MIO   78  54  64  40 /  90  90  10   0
F10   77  52  67  45 / 100  90   0   0
HHW   79  61  71  50 /  90  90  10   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

AVIATION.....30
Hazardous weather outlook, Oct 9, 4:34 AM CST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
534 AM CDT Tue Oct 9 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-101045-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
534 AM CDT Tue Oct 9 2018

...SEVERE STORMS POSSIBLE THIS AFTERNOON AND EVENING...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Along and south of I-40.
	ONSET...After 2 PM.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Along and south of I-40.
	ONSET...After 2 PM.

HEAVY RAIN.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...This Afternoon.

DISCUSSION...

There is an elevated risk of severe storms this afternoon and
evening, mainly across southeast Oklahoma and west central
Arkansas. A limited risk of severe storms is forecast across
northeast Oklahoma and northwest Arkansas. Damaging winds to 70
mph, isolated tornadoes, and isolated large hail will be possible
with these storms.

A band of thunderstorms is expected to develop to the west of the
region this morning in advance of a strong upper system and cold
front, and will intensify as it progresses across eastern
Oklahoma and western Arkansas this afternoon and evening. The
greatest instability and severe threat will be located across
southeast Oklahoma and west central Arkansas.

Pockets of locally heavy rainfall will occur with the band of
storms as it moves thru the region this afternoon and tonight. The
progressive nature of the heavy rain producing storms will
mitigate the flood threat somewhat, though isolated flooding is
possible.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY...Thunderstorm Potential.
THURSDAY AND FRIDAY...No Hazards.
SATURDAY...Heavy Rain Potential.
SUNDAY AND MONDAY...No Hazards.

EXTENDED DISCUSSION...

Some potential for storms will linger into Wednesday ahead of the
cold front across western Arkansas, however weak instability by
this time will mitigate the severe weather threat.

The remnants of Hurricane Sergio in the Pacific are expected to
move across the region on Saturday, ahead of a strong cold front.
Very heavy rainfall and flooding will be possible. The exact track
of the remnant moisture is still uncertain, but the latest trends
in the data suggest that the heaviest rainfall will fall across
northeast Oklahoma into northwest Arkansas.

weather.gov/tulsa contains additional information.

Lacy

In the hours before

Special weather statement, Oct 9, 8:45 AM CST, 5 minutes before
Special Weather Statement
National Weather Service Tulsa OK
945 AM CDT TUE OCT 9 2018

OKZ067-070-071-091530-
Muskogee OK-Wagoner OK-McIntosh OK-
945 AM CDT TUE OCT 9 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL MCINTOSH...
SOUTHEASTERN WAGONER AND NORTHWESTERN MUSKOGEE COUNTIES UNTIL 1030 AM
CDT...

At 944 AM CDT, a strong thunderstorm was located 5 miles northeast of
Council Hill, moving north at 30 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations in or near the path include...
Muskogee...                       Wagoner...
Coweta...                         Haskell...
Porter...                         Oktaha...
Taft...                           Boynton...
Council Hill...                   Rentiesville...
Tullahassee...                    Wainwright...
Summit...                         Redbird...
Jamesville...                     Choska...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Tornado Watch remains in effect until 200 PM CDT for southeastern,
northeastern and east central Oklahoma.

LAT...LON 3550 9549 3555 9570 3602 9566 3599 9530
TIME...MOT...LOC 1444Z 196DEG 28KT 3560 9558

The radar

The Norman radar (KTLX), 65 km away, was scanning. The volume nearest the first event began at 14:47 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Okfuskee

When
October 9, 8:50 AM CST
Where
Okfuskee County, 3 mi NW of Paden
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.531, -96.608

Strong thunderstorm wind blew down trees northwest of town.

Thunderstorm Wind, Okfuskee

When
October 9, 9:00 AM CST
Where
Okfuskee County, 1 mi S of Welty
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.605, -96.400

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Muskogee

When
October 9, 10:15 AM CST
Where
Muskogee County, 2.37 mi NNE of Boynton Fosters Arpt
Measured
54 kt (62 mph) measured gust
Reported by
Storm Chaser
Coordinates
35.633, -95.710

A storm chaser measured thunderstorm wind gusts to 62 mph.

Thunderstorm Wind, Tulsa

When
October 9, 10:17 AM CST
Where
Tulsa County, 3.05 mi SE of Broken Arrow Arpk
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.017, -95.833

Strong thunderstorm wind blew down a tree near the intersection of E 101st Street and S 129th E Ave.

Thunderstorm Wind, Wagoner

When
October 9, 10:26 AM CST
Where
Wagoner County, 3.91 mi NNE of Broken Arrow
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.105, -95.761

Strong thunderstorm wind snapped large tree limbs.

Thunderstorm Wind, Wagoner

When
October 9, 10:27 AM CST
Where
Wagoner County, 3.81 mi NNE of Broken Arrow
Measured
54 kt (62 mph) estimated gust
Property damage
$2,000
Reported by
Broadcast Media
Coordinates
36.099, -95.748

Strong thunderstorm wind snapped large tree limbs and damaged a privacy fence near Liberty Elementary School.

Thunderstorm Wind, Rogers

When
October 9, 11:02 AM CST to 11:07 AM CST
Where
Rogers County, 2.26 mi SE of Inola to 1.53 mi NW of Inola Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
36.123, -95.476

Strong thunderstorm wind snapped large tree limbs and damaged the roof of a home.

Thunderstorm Wind, Mayes

When
October 9, 11:10 AM CST
Where
Mayes County, 3.42 mi WNW of Chouteau
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
NWS Storm Survey
Coordinates
36.190, -95.410

Strong thunderstorm wind damaged the roof of a home.

Thunderstorm Wind, Rogers

When
October 9, 11:14 AM CST to 11:19 AM CST
Where
Rogers County, 1.49 mi E of Bushyhead to 3.56 mi NE of Bushyhead
Measured
70 kt (81 mph) estimated gust
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
36.467, -95.474

A swath of strong thunderstorm wind blew the roof decking from a home, uprooted small trees, and snapped large tree limbs intermittently in at least a 3.5 mile long area.

Thunderstorm Wind, Sequoyah

When
October 9, 12:03 PM CST to 12:04 PM CST
Where
Sequoyah County, 1.92 mi WNW of Sallisaw to 1.85 mi WNW of Sallisaw
Measured
70 kt (81 mph) estimated gust
Property damage
$25,000
Reported by
NWS Storm Survey
Coordinates
35.477, -94.833

Strong thunderstorm wind destroyed two barns and snapped large tree limbs across a small area on the northwest side of Sallisaw.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, October 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 788914, 788915, 788916, 788917, 788918, 788919, 788920, 788921, 788922, 788923.